Wyoming, 2003

Heavy Snow in Wyoming, December 25 to 31, 2003

December 25 to 31, 2003 · NWS RIW · 9 events in 9 counties and zones

Three vigorous weather systems slammed into the western mountains and valleys of Wyoming, dropping significant snowfall as 2003 came to a close. Holiday travel was significantly impacted as snow began with the first storm on Christmas Night.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three vigorous weather systems slammed into the western mountains and valleys of Wyoming, dropping significant snowfall as 2003 came to a close. Holiday travel was significantly impacted as snow began with the first storm on Christmas Night. The final storm pushed out of western Wyoming on 1/1/04. Total snowfall accumulation during this eight day stretch approached 4 to 5 feet in the western mountains and northern Star Valley. Two to three feet of new snow was recorded in the rest of the western valleys during this time frame. Several roads were closed across western and central Wyoming including Highway 28 at South Pass and Highway 22 at Teton Pass. The conclusion of this event is provided in the January 2004 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 25, 3:00 PM MST, 7 hours earlier.

Area forecast discussion, Dec 25, 3:00 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MST THU DEC 25 2003

.TONIGHT THROUGH SUNDAY...STILL BIG DIFFERENCES IN MODELS HANDLING
OF TROUGH DIGGING INTO CALIFORNIA THIS AFTERNOON.  PREFER A MODIFIED
VERSION OF THE GFS WITH UPPER LOW ORGANIZING ACROSS UTAH TONIGHT
WITH LEE CYCLOGENESIS...AND THE JUMPING OF THE LOW OVER DIVIDE TO
LOWEST PRESSURE FALLS TOWARD THE DOWNSLOPING DECOMPRESSING WINDS OFF
THE LARAMIE RANGE...NE COLORADO.  GFS TRIES TO TILT LOW TOO FAR TO
THE COLD AIR ALOFT DEEPENING SURFACE LOW NEAR RKS BY 06Z WITH H7 LOW
DRIFTING ALMOST DUE NORTH FROM EVW TO JAC.   BELIEVE THAT ONCE
SURFACE LOW DOES ENCOUNTER WARM MOIST GULF AIR WITH TILT TOWARD -34C
COLD POOL AT H5 IT WILL INTENSIFY RAPIDLY FRIDAY NIGHT DRIFTING
ALMOST DUE NORTH WITH THE NEGATIVE TILT ORIENTATION.   INITIAL SHOT
OF LEFT FRONT DYNAMICS TO MOVE SW-NE ACROSS AREA TONIGHT WITH
PLENTY OF INSTABILITY AS LI/S PROGGED TO DROP TO NEAR 0C.  SHOULD
GENERALLY SEE WIDE SWATH OF 3 TO 5 INCH SNOWFALL AMOUNTS TONIGHT
WITH THIS WITH HIGHER AMOUNTS IN NORTHERN UPPER GREEN RIVER BASIN
AND HOBACK CANYON WITH SOUTHERLY UPSLOPE FLOW.   SURFACE TROUGH TO
SET UP W-E ACROSS CENTRAL WYOMING FRIDAY WITH WIDESPREAD SNOWFALL
NORTH OF TROUGH AXIS.  SURFACE LOW WRAPPING UP OVER NORTHERN HIGH
PLAINS FRIDAY NIGHT WILL SHIFT BEST SNOWFALL FROM BYG-CPR IN
INCREASING NORTHERLY FLOW THROUGH SATURDAY.  WILL BEGIN EVENT WITH
WINTER STORM WARNING FOR SOUTHWEST ZONES THIS EVENING...BRINGING
ENTIRE CWFA UNDER WARNING AFTER 06Z THROUGH FRIDAY...NORTH AND
CENTRAL AREAS FRIDAY NIGHT...LEAVING EASTERN ZONES IN WARNING
THROUGH SATURDAY.  SOUTHERN ZONES WILL BE ON SOUTH...DRIER SIDE...OF
OF TROUGH AXIS ON FRIDAY HOWEVER THINK THOSE AREAS WILL HIT WARNING
CRITERIA TONIGHT FOLLOWED BY STRONG SOUTHWEST/WEST WIND AND
LIKELIHOOD OF BLOWING AND DRIFTING SNOW FRIDAY.

.MONDAY THROUGH THURSDAY...
PROGRESSIVE FLOW PATTERN THROUGH THE EXTENDED FORECAST. ALSO...COLD
700 MB TEMPS OF GENERALLY -12 TO -18 DEG C. BEST CHANCE OF -SN WILL
BE ACROSS THE WESTERN MOUNTAINS...HOWEVER MAINLY WEAK DYNAMICS
THROUGH THE EXTENDED PERIOD. THE GFS IS PROBABLY TO STRONG WITH THE
UPPER LEVEL TROUGH MOVING FROM THE NORTHERN ROCKIES IN GREAT BASIN
BY TUESDAY.

&&

.RIW...WINTER STORM WARNING BEGINNING IN SOUTHWEST THIS EVENING
AND THEN FOR ALL AREAS FROM MIDNIGHT TONIGHT THROUGH FRIDAY.  WINTER
STORM WARNINGS CONTINUE FOR NORTH AND CENTRAL ZONES FRIDAY NIGHT...
AND FOR EASTERN SECTIONS THROUGH SATURDAY.

&&
Hazardous weather outlook, Dec 25, 5:36 AM MST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
536 AM MST THU DEC 25 2003

WYZ001-002-012>015-023>029-261400-
ABSAROKA MOUNTAINS-FLAMING GORGE-JACKSON HOLE-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
536 AM MST THU DEC 25 2003

...WINTER STORM WATCH FOR MUCH OF WESTERN WYOMING LATE TONIGHT AND
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE TODAY ACROSS THE WEST WITH ANOTHER 1 TO 2
INCHES POSSIBLE.  SNOW WILL INCREASE IN INTENSITY TONIGHT AS
ANOTHER STORM SYSTEM APPROACHES WITH ADDITIONAL ACCUMULATIONS OF 3
TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL INTENSIFY OVER NORTHERN UTAH AND MOVE ACROSS
WYOMING ON FRIDAY AND FRIDAY NIGHT.  SNOW WILL CONTINUE OVER WEST
AND SOUTHWEST WYOMING.  SNOW WILL BECOME HEAVY AT TIMES ON FRIDAY.
ROADS AND HIGHWAYS WILL LIKELY BECOME SNOWPACKED AND TREACHEROUS BY
FRIDAY MORNING.  SNOWFALL IN THE MOUNTAINS WILL BE IN THE 10 TO 16
INCH RANGE...WITH 6 TO 10 INCHES IN THE VALLEYS BY LATE FRIDAY. THE
SNOW WILL TAPER TO MAINLY SNOW SHOWERS FRIDAY NIGHT AND
CONTINUE SATURDAY.  HOWEVER ROADS WILL REMAIN SLICK...ESPECIALLY IN
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

WYZ003>011-016>020-022-030-261400-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-
CODY FOOTHILLS-EAST SWEETWATER COUNTY-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
536 AM MST THU DEC 25 2003

...WINTER STORM WATCH FOR MUCH OF CENTRAL WYOMING FRIDAY AFTERNOON
THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WILL RAPIDLY INTENSIFY OVER EASTERN WYOMING FRIDAY
WITH SNOW DEVELOPING OVER CENTRAL WYOMING.  SNOW WILL
CONTINUE THROUGH FRIDAY NIGHT AND SATURDAY AND BE HEAVY AT TIMES.
BLIZZARD CONDITIONS ARE POSSIBLE IN THE BUFFALO AREA SATURDAY...
INCLUDING THE INTERSTATE 90 AND 25 CORRIDORS...WITH STRONG NORTHWEST
WIND AND BLOWING AND DRIFTING SNOW EXPECTED TO DEVELOP.  SNOWFALL OF
1 TO 2 FEET IS POSSIBLE IN THE MOUNTAINS WITH 6 TO 12 INCHES IN THE
LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Wind River Mountains East

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Wind River Mountains East forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Star Valley

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Star Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy Snow, Upper Green River Basin Foothills

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy Snow, South Lincoln County

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
South Lincoln County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy Snow, Yellowstone National Park

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy Snow, Absaroka Mountains

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Absaroka Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy Snow, Teton & Gros Ventre Mountains

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy Snow, Jackson Hole

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Jackson Hole forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Mountains West

When
December 25, 10:00 PM MST to December 31, 11:59 PM MST
Where
Wind River Mountains West forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330647, 5330648, 5330649, 5330650, 5332343, 5332344, 5332345, 5332346, 5332347.